Cold/Wind Chill, Dallam
- When
- October 17, 3:00 AM CST to 8:00 AM CST
- Where
- Dallam forecast zone
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Overnight low of 31 at Dalhart ASOS.
The northwest Texas Panhandle experienced a freeze during the early morning hours of the 17th. These subfreezing temperatures threatened sensitive vegetation during the growing season.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The northwest Texas Panhandle experienced a freeze during the early morning hours of the 17th. These subfreezing temperatures threatened sensitive vegetation during the growing season. Overnight low temperatures dropped to 31 degrees across the city of Dalhart (Dallam and Hartley Counties). After sunrise on the 17th, temperatures quickly warmed above freezing by 8:00 AM CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 16, 10:38 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT WED OCT 16 2013
.AVIATION...
/06Z TAFS/ NOT MUCH CHANGE IN PREVIOUS FORECAST THINKING. VFR
CONDITIONS THROUGH 06Z FRI WITH SKIES SKC OVERNIGHT BEFORE CI STARTS
TO INCREASE ACROSS THE AREA. LIGHT SOUTHWESTERLY WINDS WILL GRADUALLY
BECOME SOUTHEAST BY 18-20Z WITH SPEEDS STAYING UNDER 10 KTS. A COLD
FRONT WILL PUSH THROUGH THE TERMINALS ON FRI HOWEVER ITS PASSAGE WILL
OCCUR BEYOND THE END OF THIS TAF FORECAST PERIOD.
CLK
&&
.PREV DISCUSSION... /ISSUED 628 PM CDT WED OCT 16 2013/
AVIATION...
/00Z TAFS/ EXPANSIVE LOW/MID CLOUD DECK CONTINUES TO THIN AND EXPECT
THIS TREND TO CONTINUE THROUGHOUT THE NIGHT. A VEIL OF HIGH CLOUDS
ARE EXPECTED TO MOVE ACROSS THE TERMINALS THURSDAY...MAINTAINING VFR
CONDITIONS THROUGH THE VALID TAF FORECAST PERIOD. LIGHT SOUTHWESTERLY
WINDS TONIGHT WILL VEER TO THE NORTH-NORTHEAST THURSDAY MORNING NEAR SURFACE
HIGH PRESSURE IN THE AREA.
CLK
PREV DISCUSSION... /ISSUED 245 PM CDT WED OCT 16 2013/
DISCUSSION...
THE ACTIVE FALL WEATHER PATTERN CONTINUES THROUGH THE WEEK.
TONIGHT...AGREE WITH THE PREVIOUS SHIFT THAT TONIGHT LOOKS TO BE A
PRIME SET UP FOR RADIATIONAL COOLING. THE ONE FACTOR WORKING AGAINST
RADIATIONAL COOLING...A SHIFT TO DOWNSLOPING WESTERLY WINDS...SHOULD
HAVE MINIMAL IMPACT AS THE WIND SHIFT IS NOT EVEN EXPECTED UNTIL
09Z...AND EVEN THEN WINDS REMAIN LIGHT. WITH ALL OF THIS IN
MIND...STAYED CLOSE TO THE MAV GUIDANCE...WHICH CAME MORE IN LINE
WITH THE PREVIOUS MET GUIDANCE...FOR LOW TEMPERATURES. THUS...EXPECT
NEAR FREEZING OR FREEZING TEMPERATURES FOR ALL OF THE PANHANDLES
TONIGHT.
THURSDAY AND FRIDAY...FEW CHANGES MADE TO THE GOING FORECAST IN THIS
PERIOD. THE BEST PRECIPITATION CHANCES REMAIN IN THE FAR EASTERN
PANHANDLES ON FRIDAY. ONE CONCERN IS THAT EVEN THOUGH CHANCES FOR
MEASURABLE PRECIPITATION ACROSS THE NW PANHANDLES ARE SLIM ON FRIDAY
MORNING...MODEL SOUNDINGS SHOW A THIN LAYER OF NEAR SATURATION IN THE
LOW LAYERS...SHOWING A POTENTIAL FOR DRIZZLE. DUE TO THE ABUNDANT
CLOUD COVER...HAVE KEPT TEMPERATURES IN THIS AREA JUST ABOVE FREEZING
ON FRIDAY MORNING. HOWEVER...IF TEMPERATURES A JUST A FEW DEGREES
LOWER...IT COULD MEAN A FREEZING DRIZZLE EVENT. HOWEVER...FOR NOW
WILL ONLY MENTION LIQUID PRECIP IN THE FORECAST...BUT WILL WATCH
CLOSELY.
SATURDAY THROUGH WEDNESDAY...FEW CHANGES MADE TO THE FORECAST THROUGH
THIS PERIOD. BOTH THE GFS AND ECMWF SHOW A FEW PERIODS OF INCREASED
RAIN CHANCES AS UPPER LEVEL SHORT WAVE TROUGHS SLIDE OVER THE REGION
ON THE BACK SIDE OF THE BROAD UPPER LEVEL TROUGH. HOWEVER...HAVE KEPT
THE FORECAST DRY FOR NOW FOR TWO REASONS. FIRST...THERE ARE
SIGNIFICANT DISAGREEMENTS BETWEEN THE GFS AND ECMWF ON THE TIMING OF
THESE SHORT WAVE TROUGHS. AND TWO...THERE IS LIMITED MOISTURE RETURN
THROUGH THIS PERIOD.
JOHNSON
FIRE WEATHER...
COOL WEATHER WILL HELP KEEP RELATIVE HUMIDITY VALUES NEAR OR ABOVE 20
PERCENT FOR THE NEXT FEW DAYS. THUS...NO ELEVATED OR CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FROST ADVISORY UNTIL 9 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
GRAY...HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN...WHEELER.
FREEZE WARNING UNTIL 9 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
DALLAM...HARTLEY.
OK...FROST ADVISORY UNTIL 9 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
BEAVER...TEXAS.
&&
05/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 217 PM CDT WED OCT 16 2013 OKZ001>003-TXZ001>020-171100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 217 PM CDT WED OCT 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FROST ADVISORY IS IN EFFECT FOR MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES LATE TONIGHT. LOW TEMPERATURES BETWEEN 33 AND 36 DEGREES ARE EXPECTED. IN THE FAR NORTHWESTERN TEXAS PANHANDLE A FREEZE WARNING IS IN EFFECT WHERE LOWS ARE EXPECTED TO BE BETWEEN 29 AND 32 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CHILLY CONDITIONS ARE EXPECTED ON FRIDAY NIGHT BEHIND ANOTHER COLD FRONT. SOME LOCATIONS COULD DIP TO NEAR OR BELOW FREEZING BY SATURDAY MORNING. FROST ADVISORIES AND FREEZE WARNINGS MAY BE ISSUED LATER FOR THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
Overnight low of 31 at Dalhart ASOS.
Overnight low of 31 at Dalhart ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476646, 476647.